Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 1992 Jun;87(6):708-13.

Acute pancreatitis as a common complication of 2',3'-dideoxyinosine therapy in the acquired immunodeficiency syndrome.

Author information

  • 1Department of Gastroenterology, Graduate Hospital, Philadelphia, Pennsylvania.

Abstract

Acute pancreatitis is observed in patients with the acquired immunodeficiency syndrome (AIDS) (4-22%), and is reported with increasing frequency as a complication of therapy in human immunodeficiency virus-spectrum disease. The cause is multifactorial (virus, neoplasm, drugs), and the natural history generally mild and uncomplicated. 2',3'-Dideoxyinosine (ddI) is an experimental antiretroviral agent implicated as a cause of acute pancreatitis in a small number (0.9-2%) of patients. To better define this relationship, we conducted a retrospective analysis of a prospective clinical trial involving 51 homosexual males with AIDS treated with ddI (10-12 mg/kg/day) and reported on the incidence and natural history of pancreatitis. Clinical pancreatitis (symptoms, elevated serum amylase, and lipase and, in most cases, abnormal radiographic studies of the pancreas) was observed in 12 patients (23.5%). Asymptomatic elevations of amylase and lipase were identified in 10 additional patients (39.2%). The onset of pancreatitis was consistently delayed in both groups (overall mean 14.1 +/- 1.2 wk, 98% confidence interval). Ten of 12 symptomatic patients required hospitalization (mean length of stay, 9.4 days); two of 12 progressed to fulminant pancreatitis and died. Two patients with asymptomatic pancreatitis which occurred after starting ddI were rechallenged; severe symptomatic pancreatitis developed shortly after drug reinstitution. In each case, complete recovery followed discontinuation of the drug. We conclude that 1) The incidence (62.7%) and severity of pancreatitis in patients with AIDS receiving ddI therapy are significantly greater than expected, 2) the onset is predictably delayed about 14 wk, 3) ddI should be added to the list of drugs that cause acute pancreatitis, and 4) careful sequential monitoring of pancreatic function and early identification of potential "risk factors" for pancreatitis in AIDS patients treated with ddI may be essential in avoiding this serious complication.

Comment in

PMID:
1590305
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk